Propecia Causes Depression and Suicidal Thoughts

March 19, 2019

Erectile Dysfunction

Advertisement

If you have taken the drug finasteride for hair loss (Propecia) and experienced side effects that include erectile dysfunction and loss of libido, there’s more. A new study found that young men who took finasteride to fight hair loss also were faced with unexpected moderate to severe depression.

Finasteride is a 5-alpha-reductase inhibitor drug that is usually prescribed to treat either an enlarged prostate (benign prostatic hyperplasia, BPH, as the drug Proscar) or male pattern baldness or hair loss (Propecia). Among the side effects commonly associated with use of finasteride are sexual side effects such as erectile dysfunction and loss of libido, and in some cases these tend to continue after men stop using the drug.

New research, however, indicates that another side effect, depression, also persists for at least three months after men stop using finasteride. According to researchers from George Washington University, 75% of men experienced symptoms of depression after they stopped using finasteride, compared with 10% of men who had not taken the drug.

The Food and Drug Administration (FDA) recently asked the makers of finasteride to made changes to their labeling to reflect the possibility that depression may affect users of the drug. To help confirm this finding, a study of 61 men who experienced persistent depression after taking finasteride was conducted. Their experience was compared with 29 men with hair loss who had not taken finasteride (control group).

Advertisement

The investigators found that 39% of men who had used finasteride for an average of 27 months had thoughts of suicide compared with only 1 man in the control group. In fact, 5% of men who had taken finasteride said, “I would like to kill myself.”

According to the study’s lead author, Michael S. Irwig, an endocrinologist at George Washington University, “Although the effects of finasteride in the human brain are poorly understood, clinicians as well as potential finasteride users, should be aware of the serious potential risks of this medication.”

Advertisement